Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 39, NWS Boston/Norton, MA

June 23, 2006Essex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 23, 2006, 3:41 PM EDT for Essex County, Massachusetts. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 3:41 PM EDT (19:41 UTC)
Expired
Jun 23, 2006, 4:30 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Essex County, MA

The radar

The Boston radar (KBOX), 79 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 231942
SVRBOX
MAC009-232030-
/O.NEW.KBOX.SV.W.0039.060623T1941Z-060623T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
341 PM EDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ESSEX COUNTY IN EASTERN MASSACHUSETTS
  THIS INCLUDES THE CITY OF LAWRENCE

* UNTIL 430 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  METHUEN...OR ABOUT NEAR LAWRENCE...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANDOVER AND NORTH ANDOVER BY 350 PM EDT
  BOXFORD BY 410 PM EDT
  MIDDLETON BY 415 PM EDT
  TOPSFIELD BY 420 PM EDT
  DANVERS BY 425 PM EDT

LAT...LON 4274 7122 4264 7128 4254 7096 4267 7084

$$

FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:58 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 23, 12:58 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1258 PM EDT FRI JUN 23 2006

.SHORT TERM /REST OF TODAY/...
HAVE EXPANDED FLOOD WATCH FOR SOUTHEAST MASS AND SOUTHERN RHODE
ISLAND...EXCEPT FOR THE ISLANDS OF BLOCK ISLAND...MARTHA/S
VINEYARD...AND NANTUCKET. UPDATED ZONES APPROPRIATELY.

&&

.PREVIOUS DISCUSSION...
/ISSUED 1155 AM EDT FRI JUN 23 2006/

SHORT TERM /REST OF TODAY/...
ONLY MINOR MODIFICATIONS MADE TO UPDATE...BUMPED UP TEMPS A FEW
DEGREES OVER THE INTERIOR. MOIST AIRMASS IN PLACE WELL PRIMED FOR
ACTIVITY THIS AFTERNOON...THEREFORE KEPT LIKELY TO CATEGORICAL POPS
FOR THIS UPDATE. 570 THICKNESS NOSES ALONG THE SOUTH COAST TONIGHT
AND SATURDAY...WITH THETA E RIDGING LYING JUST NORTH OF THIS
FEATURE...INDICATING HEAVIER RAINS TO OCCUR NORTH AND WEST OF CAPE
COD CANAL...THUS FLOOD WATCH TO CONTINUE FOR INTERIOR LOCATIONS.

WE REMAIN IN SLIGHT RISK FOR SEVERE TSTMS TODAY...WITH MAIN THREAT
BEING WIND DAMAGE. WET BULB ZEROS SEEMINGLY TOO HIGH CAUSING ANY HAIL
FORMATION TO MELT BEFORE HITTING THE GROUND. SOUNDINGS SHOW BDL-PVD-
PYM WITH HIGHEST CAPE THIS AFTERNOON (1500-2000J/KG)...THUS THINKING
IS THAT THIS LINE COULD BE AN AREA TO WATCH MORE CLOSELY LATER THIS
AFTERNOON FOR POTENTIAL SEVERE. BUT OVERALL...GIVEN SUCH MOIST
AIMASS...PROXIMITY OF FRONTAL BOUNDARY...AND OTHER UPPER LEVEL
FEATURES...SHOWERS/TSTMS POSSIBLE ACROSS ALL OF CWA.

PREVIOUS DISCUSSION...
/ISSUED 530 AM EDT FRI JUN 23 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...
WX THEME THIS FCST PERIOD REMAINS THE SAME FROM PREVIOUS SHIFTS -
NUMEROUS SHOWERS AND TSTMS TAFTN WITH HEAVY DOWNPOURS...GUSTY WINDS
AND SMALL HAIL POSSIBLE. THEN FOR TONIGHT...HEAVY RN LKLY AS SFC WV
DVLPS ON STALLED FRONTAL BOUNDARY.

THE BULK OF THIS MORNING SHOULD REMAIN DRY...WITH REMNANTS OF MCS MVG
ACRS NYC/LWR HUDSON VLLY AND INTO WRN CT. OTHER THAN A BRIEF SPRINKLE
OR SHOWER OVER CT...NOT EXPECTING MUCH RNFL THIS AM. CONVECTION ACRS
VT EXPECTED TO CONTINUE MVG E.

AT 4 AM...SFC FNT ACRS NRN AND WRN NY. MDLS IN GD AGREEMENT ON
SLIDING THIS BOUNDARY SE INTO THE AREA TAFTN...IN RESPONSE TO WK
HGHT FALLS ACRS THE NE. STG FRONTAL CONVERGENCE ALNG AND AHEAD OF
THIS FEATURE COMBINED WITH A HIGH CAPE ENV /1500-2000J/KG/ SHOULD
YIELD NUMEROUS SHOWERS AND TSTMS TAFTN ONCE SFC HEATING COMMENCES.
THEREFORE...LKLY POPS TDA FROM MAV/GFS MOS SEEM REASONABLE AND WILL
FOLLOW CLOSELY.

AS FOR SEVERE WX THREAT TAFTN...WIND FIELD ALOFT IS MARGINAL...
HOWEVER HIGH CAPE ENV MAY COMPENSATE AND YIELD A LOW PROBABILITY OF A
WET MICROBURST. THEREFORE...HAVE INCLUDED ENHANCED WORDING IN FCST TO
READ AS - GUSTY WINDS POSSIBLE IN TSTMS.

FOR TNGT...MDLS /GFS/NAM/UKMET/CMC AND 00Z GFS ENS/ ARE NOW
CLUSTERING ON HVY RNFL AXIS TO FALL N AND W OF I-95...WITH MUCH LESS
QPF SEWD. ALL MDL QPF INDICATING 0.75 TO 1.5 LKLY IN HVY RN AXIS BY
12Z SAT...WITH 2-3 INCHES PSSBL ALNG AND NORTH OF I-84 AND I-90.
GIVEN THE LACK OF MDL SPREAD ON LOCATION AND MAGNITUDE OF HVY RN
AXIS...CONFIDENCE IS ABV AVG THAT FLOODING RAINS WILL IMPACT AT
LEAST A PORTION OF SRN NEW ENGLAND BEGINNING LATE TNGT INTO SAT.
THEREFORE...WILL HEIGHTEN PUBLIC AWARENESS BY ISSUING A FLOOD WATCH.

MDL PREFERENCE THIS PERIOD...THE GFS APPEARS TO BE THE ONLY MDL THAT
DVLPS TWO SEPARATE WAVES ON THE FRONT TNGT...WHILE ALL OTHER MDL GUID
/INCLUDING 00Z GFS ENS/ ONLY SUPPORT ONE DISTINCT SFC WV. LEAD
IMPULSE FROM GFS APPEARS TO BE IMPACTED FROM CONVECTIVE FEEDBACK
ISSUES...AS MLVL JET OF 35 KT OVR NYC 00Z TNGT RAPIDLY INCREASES TO
60 KT IN 6 HRS ENDING 06Z TNGT OVR NE RI. THEREFORE HV DISCOUNTED THE
GFS QPF TNGT AND FOLLOWED A BLEND OF 00Z GFS ENS/UKMET/NAM AND CMC.

LONG TERM /SATURDAY THROUGH THURSDAY/...
ANOMALOUS HI AMPLITUDE PATTERN CONTINUES THROUGH THIS FORECAST
PERIOD WITH E CENTRAL USA TROF AND WESTERN ATLC RIDGE. COLD FRONT
STALLS IN AREA TO PROVIDE LOW LEVEL CONVERGENCE BOUNDARY OF MOIST
AREA WITH PWAT VALUES BETWEEN 1.5 AND 2.0. REGION REMAINS IN RIGHT
ENTRANCE REGION OF JET THROUGH MOST OF THE PERIOD. JET STRENGTHENS A
COUPLE OF TIMES OVER THE NEXT SEVERAL DAYS TO NEAR 150 KT...RATHER
EXTRAORDINARY FOR THIS TIME OF YEAR. GFS HAS GOOD RUN TO RUN
CONSISTENCY AND GFS ENSEMBLES FAIRLY CLOSE ON AXIS OF HEAVY RAIN FOR
FIRST PART OF WEEKEND. THE AXIS LINES UP WELL WITH THETA-E RIDGE.
INGREDIENTS IN PLACE FOR EXCESSIVE RAIN AND HAVE RAISED FLOOD WATCH
FOR MUCH OF AREA NW OF THE I-95 CORRIDOR MIDNIGHT TONIGHT THROUGH 6
PM SAT. BELIEVE CT INTO CENTRAL MA MAY SEE MAX RAFL...BUT ENOUGH
UNCERTAINTY ON EXACT POSITIONING OF REPETITIVE HEAVY RAFL TO BROADEN
WATCH AREA SOME.

BOTH GFS AND WRF SETTLE FRONT FURTHER SE AFTER WAVE PASSAGE LATE SAT
INTO SUN...BEFORE BUILDING HEIGHTS OF WESTERN ATLC RIDGE PUSHES AXIS
BACK TO THE NW. UNSURE OF POSITIONING DETAIL AS WELL AS WHETHER OR
NOT THERE WILL BE ANOTHER WAVE THAT MOVES ALONG FRONT LATE IN THE
WEEKEND OR NOT.  GFS TRIES TO BRING UP CIRCULATION CENTER FROM
TROPICS LATE MON OR MON NIGHT. THIS IS AT LEAST HINTED BY OTHER
MEDIUM RANGE MODELS.  THIS COULD PROVIDE ANOTHER PULSE OF EXCESSIVE
RAIN ON TOP OF VERY HIGH RIVER/STREAM FLOW. AN ALTERNATE SCENARIO IS
THAT THE WESTERN ATLC RIDGE BUILDS SO MUCH AS TO SHIFT FRONTAL
BOUNDARY AND HEAVY RAIN FOCUS WELL WEST OF AREA...BUT NOT COUNTING
ON THAT AT THE MOMENT.

AVIATION...
11U-3.9U SATELLITE IMAGERY DETECTING NICELY STRATUS AND FOG OVR RI
AND SE MA THIS AM. LACK OF MID AND HI CLDS ABV THIS AREA WL ALLOW
STRONG JUNE SUNSHINE TO BEGIN ERODING LOW LEVEL MOISTURE AFTER
SUNRISE. OTHERWISE...VFR CONDITIONS WILL TRANSITION TO MVFR TAFTN AS
SHOWERS AND TSTMS DVLP. THEN IFR CONDITIONS OVERSPREAD THE RGN AROUND
MIDNIGHT AND THEREAFTER...AS LOW PRES DVLPS ON THE FNT AND TRACKS NE
INTO THE AREA SAT.

MARINE...
ONLY HAZARD WL BE POOR VSBY IN AREAS OF DENSE FOG THIS MORNING. VSBY
WL IMPROVE AFT 15Z. EXPECTING S TO SW WNDS TO CONTINUE TDA AND TNGT
AS FNT SLOWLY SAGS S INTO THE RGN. WNDS SHOULD BE 15 KT OR LESS TDA
AND TNGT. WNA CONTINUES TO RUN TOO HIGH...WITH ITS 06 HR FCST ENDING
06Z THIS AM ALREADY RUNNING 1-2 FT TOO HIGH. THEREFORE...HV TRIMMED
ABOUT 20-25% OFF MDL OUTPUT...WHICH KPS SEAS LESS THAN 5 FT
THROUGHOUT SRN NEW ENGLAND.

SAT AND BEYOND...SOME TIGHTENING OF THE SOUTHERLY GRADIENT IS
POSSIBLE SAT AS WAVE MOVES ALONG FRONT. ALTHOUGH LOW LEVELS REMAIN
FAIRLY STABLE...THIS COULD BE ENOUGH TO RAISE SEAS TO 5 OR 6 FT
ALONG OUTER S COASTAL WATERS. IF A HYBRID CIRCULATION CENTER MOVES N
ALONG THE COAST LATE MON/MON NIGHT...THEN MAY SEE MORE SIGNIFICANT
WINDS AND SEAS THAT COULD BUILD TO NEAR 9 OR 10 FT WELL OFF THE S
COAST.

HYDROLOGY...
POTENTIALLY A HIGH IMPACT EVENT FOR AT LEAST A PORTION OF OUR
AREA...BUT ENOUGH UNCERTAINTIES IN DETAILS TO PREVENT PINPOINTING
WHERE THIS AREA MAY BE. HAVE PLACED MUCH OF FORECAST AREA NW OF THE
MA/RI I-95 CORRIDOR IN A FLOOD WATCH. NORTHERN CT INTO CENTRAL MA IS
AREA OF GREATEST INITIAL CONCERN FOR THE PERIOD TONIGHT INTO SAT
BASED ON CONSENSUS OF OPERATIONAL MODELS AND ENSEMBLES. THE LOW
LEVEL CONVERGENCE FOCUS...HIGH PWATS...PERSISTENT THETA-E RIDGE AND
DYNAMICS ASSOCIATED WITH RIGHT ENTRANCE REGION OF JET ALL POINT TO
HEAVY RAFL POTENTIAL. TRAINING OF HEAVY CONVECTIVE ELEMENTS
TONIGHT/SAT IS POSSIBLE AND COULD CAUSE VERY EXCESSIVE AMOUNTS.
EARLY THINKING IS THAT MUCH OF WATCH AREA WILL RECEIVE 2 TO 5 INCHES
BUT ONE OR TWO LOCAL AREAS OF 6 TO 8 INCHES NOT OUT OF THE QUESTION.
FOR MAIN STEM RIVERS...BASIN AVERAGES WILL BE LESS BUT MAY STILL BE
ENOUGH TO GET SEVERAL RIVERS INTO FLOOD. ESPECIALLY CONCERNED WITH
CONNECTICUT...FARMINGTON AND WESTFIELD RIVERS TO START BUT WITH TIME
THE NASHUA...CONTOOCOOK...PISCATAQUOG...SOUHEGAN...MERRIMACK AND
STILL OTHER TRIBS TO THE MERRIMACK COULD BE AT RISK FOR
FLOODING...ESPECIALLY IF RECEIVE BASIN AVERAGES GREATER THAN 2 TO 3
INCHES IN 24 TO 36 HOURS. IF WE RECEIVE ADDITIONAL HEAVY RAFL OVER
THE SAME AREAS LATER IN THE WEEKEND OR EARLY NEXT WEEK...THEN MAY
HAVE RISK OF AT LEAST MODERATE FLOODING ALONG A FEW MAINSTEM RIVERS.

CLIMATE...
PER YESTERDAYS AFD...HERE ARE JUNE RAINFALL RECORDS...ALL SET IN
1982. WHICH ONES WILL BE THREATENED...UNSURE AT THIS TIME.

JUNE RECORD   6/22/06
BOS  13.20    6.91
PVD  11.08    5.68
BDL  13.60    6.01
ORH  12.17    5.13

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FOR CTZ002>004 UNTIL 6 PM SATURDAY.
MA...FLOOD WATCH FOR MAZ002>022-026 UNTIL 6 PM SATURDAY.
NH...FLOOD WATCH FOR NHZ011-012-015 UNTIL 6 PM SATURDAY.
RI...FLOOD WATCH FOR RIZ001>007 UNTIL 6 PM SATURDAY.
MARINE...NONE.
&&

SHORT TERM...KAB/NMB
Hazardous weather outlook, Jun 23, 6:55 AM EDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE TAUNTON MA
655 AM EDT FRI JUN 23 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241045-
BARNSTABLE-BLOCK ISLAND-BRISTOL-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NEWPORT-NORTHERN BRISTOL-
NORTHERN WORCESTER-NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-WASHINGTON-
WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-WESTERN NORFOLK-
WESTERN PLYMOUTH-WINDHAM-
655 AM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...MOST OF MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE
AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING. THE GREATEST THREAT
FROM THESE THUNDERSTORMS WOULD BE DAMAGING WINDS FROM WET
MICROBURSTS.

LATER TONIGHT THE CONCERN SHIFTS TO POTENTIAL HEAVY RAIN AND SMALL
STREAM FLOODING. A FLOOD WATCH IS IN EFFECT FROM MIDNIGHT TONIGHT
TO 6 PM SATURDAY ALONG AND NORTHWEST OF THE BOSTON TO PROVIDENCE
CORRIDOR. ONE TO TWO INCHES OF RAIN MAY FALL TONIGHT WITH LOCALLY
HIGHER AMOUNTS. IN PARTICULAR...SOME SMALL STREAMS IN NORTHERN
CONNECTICUT AND WEST CENTRAL MASSACHUSETTS MAY APPROACH BANKFULL BY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY
A BAND OF EXCESSIVE RAINFALL IS LIKELY TO OCCUR ACROSS A PORTION OF
SOUTHERN NEW ENGLAND LATE TONIGHT THROUGH SATURDAY. RAINFALL AMOUNTS
ARE EXPECTED TO RANGE FROM 2 TO 5 INCHES BY LATE SATURDAY...WITH
LOCALLY HIGHER AMOUNTS BETWEEN 6 AND 8 INCHES POSSIBLE. SERIOUS
SMALL STREAM FLOODING IS A POSSIBILITY OVER ONE OR TWO AREAS...BUT
IT IS NOT FEASIBLE TO PINPOINT AT THIS TIME WHERE THE MOST
SIGNIFICANT FLOODING MAY OCCUR.

ADDITIONAL HEAVY RAIN MAY AFFECT SOUTHERN NEW ENGLAND LATER IN THE
WEEKEND OR DURING NEXT WEEK. FOR THE PERIOD FROM TONIGHT THROUGH
THURSDAY OF NEXT WEEK...MOST LOCATIONS IN SOUTHERN NEW ENGLAND WILL
LIKELY RECEIVE 3 TO 6 INCHES OF RAIN...AND SOME LOCATIONS COULD
BE DELUGED WITH 6 TO 10 INCHES OF RAIN. FLOODING OF MAINSTEM RIVERS
MAY OCCUR LATER IN THE WEEKEND INTO NEXT WEEK. MULTIPLE PULSES OF
HEAVY RAIN OVER A SEVERAL DAY PERIOD COULD RESULT IN AT LEAST
MODERATE FLOODING OF ONE OR MORE MAINSTEM RIVERS.

THIS HAS THE MARKINGS OF A POTENTIALLY VERY SERIOUS FLOODING EPISODE
SOMEWHERE IN SOUTHERN NEW ENGLAND. ALL HYDROLOGIC RELATED MANAGERS
SHOULD MONITOR THIS SITUATION CAREFULLY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR A RISK OF SEVERE
THUNDERSTORMS. SKYWARN ACTIVATION MAY ALSO BE NEEDED FOR PORTIONS OF
THE AREA LATE TONIGHT THROUGH SATURDAY DUE TO POSSIBLE FLOOD RELATED
RAINS.

ANZ230>237-250-254-255-241045-
BLOCK ISLAND SOUND-BOSTON HARBOR-BUZZARDS BAY-CAPE COD BAY-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-NANTUCKET SOUND-NARRAGANSETT BAY-RHODE ISLAND SOUND-
VINEYARD SOUND-
648 AM EDT FRI JUN 23 2006

AREAS OF DENSE FOG ARE RESULTING IN POOR VISIBILITY THIS MORNING
ACROSS MANY OF THE COASTAL WATERS. CONDITIONS SHOULD IMPROVE SOME
THIS AFTERNOON.

A TIGHTENING WIND GRADIENT MAY RESULT IN MARGINAL SMALL CRAFT
ADVISORY CONDITIONS DURING LATE SATURDAY ACROSS THE OUTER COASTAL
WATERS. ANOTHER PERIOD OF SIGNIFICANT WINDS AND POSSIBLY SEAS TO 10
FEET ARE POSSIBLE LATE MONDAY OR MONDAY NIGHT.

THOMPSON

In the hours before

Special weather statement, Jun 23, 12:46 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1246 PM EDT FRI JUN 23 2006

MAZ004-010-011-231730-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER MA-
1246 PM EDT FRI JUN 23 2006

AT 1244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL AND POSSIBLE WIND GUSTS TO 30
MPH 2 MILES NORTHEAST OF SPRINGFIELD...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...HAMPDEN BY 1250 PM EDT...PALMER AND
MONSON BY 110 PM EDT...BRIMFIELD AND WARE BY 120 PM EDT...WARREN BY
130 PM EDT.

FIELD
Special weather statement, Jun 23, 1:17 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
117 PM EDT FRI JUN 23 2006

MAZ005-007-014-015-231745-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-
117 PM EDT FRI JUN 23 2006

AT 114 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL AND POSSIBLE WIND GUSTS TO 30
MPH 2 MILES NORTH OF WAYLAND...OR ABOUT 7 MILES WEST OF
WALTHAM...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...LEXINGTON AND WALTHAM BY 130 PM
EDT...ARLINGTON AND WINCHESTER BY 140 PM EDT...MEDFORD AND STONEHAM
BY 150 PM EDT.

FIELD
Special weather statement, Jun 23, 1:36 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
136 PM EDT FRI JUN 23 2006

NHZ012-015-231815-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
136 PM EDT FRI JUN 23 2006

AT 135 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE BRIEF TORRENTIAL
DOWNPOURS AFFECTING NORTHEAST HILLSBOROUGH COUNTY.  ONE STORM WAS
JUST SOUTHWEST OF WEARE WITH A SECOND STORM 2 MILES SOUTH OF
BEDFORD.  THESE WERE MOVING EAST SOUTHEAST AT 20 MPH.

THESE STORMS WILL AFFECT NORTHEAST HILLSBOROUGH COUNTY INCLUDING
GOFFSTOWN...BEDFORD...MANCHESTER AND MERRIMACK THROUGH 215 PM AS
THEY CONTINUE TO MOVE EAST SOUTHEAST.  BRIEF WIND GUSTS TO 45 MPH
WILL BE POSSIBLE AS WELL AS HEAVY RAIN.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

VALLEE
Local storm report, Jun 23, 2:46 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
246 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     LIGHTNING        NORTH KINGSTOWN         41.51N 71.45W
06/23/2006                   WASHINGTON         RI   TRAINED SPOTTER

            LIGHTNING DOWNED A TREE.

0208 PM     HAIL             HAMPDEN                 42.07N 72.42W
06/23/2006  M0.75 INCH       HAMPDEN            MA   AMATEUR RADIO

0212 PM     TSTM WND DMG     BROOKLINE               42.32N 71.14W
06/23/2006                   NORFOLK            MA   AMATEUR RADIO

            TREES DOWN.

0215 PM     HAIL             DORCHESTER              42.28N 71.08W
06/23/2006  M0.88 INCH       SUFFOLK            MA   PUBLIC

0225 PM     HAIL             DORCHESTER              42.28N 71.08W
06/23/2006  E1.00 INCH       SUFFOLK            MA   PUBLIC

0228 PM     TSTM WND DMG     DUDLEY                  42.05N 71.93W
06/23/2006                   WORCESTER          MA   AMATEUR RADIO

            LARGE TREE BRANCHES DOWN ON MASON ROAD.

&&

FIELD
Special weather statement, Jun 23, 3:12 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
312 PM EDT FRI JUN 23 2006

MAZ013>016-018-019-232030-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SOUTHEAST MIDDLESEX MA-SUFFOLK
MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
312 PM EDT FRI JUN 23 2006

AT 308 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM SCITUATE AND HULL WEST TO
NORWOOD AND NEEDHAM...MOVING EAST AT 10 TO 15 MPH.

THE AREA WAS DRIFTING SLOWLY SOUTH AND WILL CONTINUE TO PRODUCE
TORRENTIAL DOWNPOURS CAPABLE OF PRODUCING LOCALIZED URBAN AND POOR
DRAINAGE FLOODING THROUGH 430 PM.  THE GENERAL AREA OF HEAVY RAIN
AND SOME SMALL HAIL WILL MOVE FROM A NEEDHAM TO SCITUATE LINE TO A
WALPOLE TO NORWELL LINE BY 430 PM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

VALLEE
Special weather statement, Jun 23, 3:28 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
328 PM EDT FRI JUN 23 2006

MAZ003>007-010>012-014-015-026-NHZ012-232045-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN FRANKLIN
MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH
NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST
MIDDLESEX MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN ESSEX MA-
328 PM EDT FRI JUN 23 2006

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE SMALL HAIL AND
TORRENTIAL RAINFALL ALONG A LINE EXTENDING FROM HAVERHILL
AMHERST...MOVING SOUTHEAST AT 15 MPH.

THIS LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY SOUTHEAST AND
SHOULD REACH PALMER...WORCESTER AND TOPSFIELD BY 430 PM.

PEOPLE TRAVELING SHOULD PLAN FOR LOCALLY HEAVY RAINS MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SMALL HAIL AND BRIEF
GUSTY WINDS TO 40 MPH WILL ALSO BE POSSIBLE.

VALLEE

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:00 AM EDTFlood WatchBOXBarnstable, Bristol, Essex, Franklin, Hampden, Hampshire and 5 more60 hr
Jun 23, 8:02 AM EDTSpecial Marine WarningBOX59 days
Jun 23, 1:53 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk, Suffolk37 min
Jun 23, 2:04 PM EDTSpecial Marine WarningBOX93 days
Jun 23, 2:06 PM EDTSevere Thunderstorm WarningBOXHampden39 min
Jun 23, 2:29 PM EDTSevere Thunderstorm WarningBOXSuffolk31 min
Jun 23, 2:34 PM EDTSevere Thunderstorm WarningBOXPlymouth41 min
Jun 23, 3:17 PM EDTSpecial Marine WarningBOX93 days
Jun 23, 3:38 PM EDTSevere Thunderstorm WarningBOXBristol24 min
Jun 23, 4:10 PM EDTSevere Thunderstorm WarningBOXWorcester50 min
Jun 23, 4:40 PM EDTFlash Flood WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk4 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.